Are the side-effects of a botox injection similar to the symptoms of botulism? What are those side effects? Where can it spread?
Will the Effect of Improper Botox Treatment Be Limited to the Injection Area, or Will It Spread to Other Parts of the Body?
Doctor Answers (7)
Botox Side Effects Away from the Site of Injection
Dr. Klein, pre-eminent world expert on Botox, has already given the reader extensive information.
I would like to add my own personal experience. I believe all FDA-approved botulinum toxins in use in the U.S. are very safe; but as described before, their safety also depends on the expertise of the physician and the dose utilized in the injection. Botox Side Effects can be seen Away from the Site of Injection, and most notable are the cases of deaths in children with cerebral palsy injected with high doses of Botox to relieve their painful involuntary muscle spasms. Serious adverse events have been far less common with Botox cosmetic. In over ten years of practice I have never experienced a serious Botox side effect in any of my patients. We must all agree with Dr. Klein that, while such events are extremely rare, proper information must be given to the patient prior to their first Botox injection. Doses that are safe must be chosen, as well as appropriate injections points in areas that will give us the best outcome in reducing the 'expression wrinkles'. I hope this information was helpful. Dr. Bowes
Botox can spread from injection site
In 2005, four hundred thirty six "serious adverse event" reports related to Botox had been reported to Allergan, the manufacturer of Botox. Two hundred one of these cases were possibly or probably due to remote spread of the toxin, including 42 cases reported after wrinkle injections. Also in 2005, Allergan had reported to the FDA that they had identified 38 patients -- 20 children, most of them with cerebral palsy, and 18 adults -- who had suffered seizures after Botox injections.
During May 2007, European regulators requested that Allergan and two other toxin competitors add information to their product labels and to warn doctors that the toxin could spread, causing botulism like symptoms (dry mouth, difficulty swallowing, blurred or double vision, drooping eyelids, slurred speech and progressive muscle weakness). In July of that same year a confidential report made to Allergan by a consulting firm showed 207 patients had developed medical problems associated with the spread of toxin, including several deaths. A third of the cases reported occurred in people treated for wrinkles. The rest were treated for muscle spasms, muscle spasticity and eye problems. Proportionately more problems were reported amongst children who had received Botox.
Given those statistics, however, it must be stated that Botox and Botox Cosmetic are extraordinarily safe drugs when used correctly by a qualified physician. Issues occur when medical literature is, at times, totally incorrect and when you have a manufacturer who is unwilling to admit the true number of adverse reactions. The accurate and safe usage of this toxin becomes problematic when a physician's or injector's expertise and knowledge become questionable. Therefore, one must choose their physician carefully.
Side effects of botox
There are very rare reports of systemic effects of Botox such as dizziness and nausea. Headaches may be a localized reaction related to needle puncture trauma if the tip of the needle touched the periosteum, but even without that, some patients have soreness for several days. difficulty swallowing may be related to neck treatment but I have had one patient in almost twenty years of injecting Botox, who developed some nausea afer botox for facial lines.
Web reference: http://www.thenyac.com/botox/index.html
You might also like...
Botox distant spread
I must say the experts on this board have done a good job at describing the issues. In short, Botox can (rarely) spread outside of the area intended. This usually occurs with large doses treating significant deformities or issues, (Cerebral Palsy, etc). In the right, well trained hands, Botox cosmetic is very safe and effective with a long history. Like anything else, it is important to choose your injector wisely. Ask lots of questions, including those about complications and what he would do to treat them. Best to go to three consultations first before doing the procedure.
Web reference: http://www.jjrothmd.com/face-and-skin/botox
Botox is safe and effective for the treatment of facial lines and wrinkles
The good news is that Botox Cosmetic is a very safe, effective and reliable drug when used as directed and injected by trained aesthetic physicians. The effect wears off within a few months, lasting from 3-5 months for most people. With the relatively small numbers of units used for cosmetic purposes, the risks of distal spread or other side effects are exceedingly low and are temporary. Much higher doses are needed for medical purposes such as certain muscular disorders and the risks can be greater in those instances both because of the dose used and because many of those patients have other medical illnesses that put them at risk.
When treated with FDA approved genuine Botox Cosmetic in the proper dose and the proper anatomic locations by board certified and qualified injectors, the risk of problems is incredibly small. In fact, when you compare Botox to other "medications" such as antibiotics, pain killers, cardiac medications, blood thinners, etc, there really in no comparison in terms of side effects and safety. Botox is a VERY safe medication. You can have local side effects such as minor bruising or swelling which goes away in a few days. However, most patients do not even have these side effects. You can have side effects which are dependent on proper technique. When Botox is not injected properly, you can have eyelid droop, eyebrow droop, etc. However, this is not a problem with the Botox per se, but with the way it was injected. If you are concerned about safety, then I would recommend that you only have injections by a board certified and qualified injector. Avoid med spas and places with prices that seem too good to be true.
Web reference: http://www.ShaferPlasticSurgery.com
Side effects can be localized or systemic.
Does is very important . Systemic side effects are mild and limited for cosmetic BOTOX because the dose is low. As such, symptoms do not resemble botulism. When the dose is higher, such as may be used in medical conditions, the symptoms can be much stronger and constitute a form of botulism. These higher dosages can be associated with life threatening effects from the systemic effects of the drug. While systemic effects are very rare with cosmetic treatment, some individuals seem to be more sensitive than others. Despite these issues, this drug has a proven track record of safety at the dose used for cosmetic treatment. However, these concerns are why it is advisable to only seek treatment from an experienced physician.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.